R. E. Randall Jr., M.D.
This content is PDF only. Please click on the PDF icon to access.
The toxic effects of an elevated serum magnesium have been known for years but not widely recognized nor systematically studied in man. Six patients have been studied who developed significant hypermagnesemia while receiving magnesium compounds either parenterally or orally as antacids or laxatives (milk of magnesia, magnesium sulfate, and Maalox®). Hypotension, respiratory failure, and hyporeflexia developed in 3 instances, coma in 4, pronounced electrocardiographic changes in at least one, and sudden death from cardiac arrest in 1 instance. Renal failure, present in all patients, was believed principally responsible for the retention of magnesium while obstipation may have been a contributing
Randall RE. Magnesium Toxicity.. Ann Intern Med. 1963;58:744. doi: https://doi.org/10.7326/0003-4819-58-4-744_3
Download citation file:
Published: Ann Intern Med. 1963;58(4):744.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use